Posted by Leonard Peabody on August 27, 2005, at 21:17:01
In reply to Provigil, Ritalin sinus infections HELP!, posted by florence on August 24, 2005, at 21:18:29
> I can't take the pain any more..I am so sick of this.
> Why do I get tight sinus pain in my face that eventually causes pressure pain in my ears whenever I wean off of Ritalin, Adderall, Wellbutrin and now PROVIGIL???? (Actually, I am still taking Provigil)
> I hate it: as if I don't have enough medical bills; I have to pay for antibiotics-then of course being female the yeast infection follows.
> What might Provigil and the other stimulants have in common? Are they vaso constricters? I already have a migraine "problem". And Hashimoto's thyroid disease so my mouth and eyes are already dry as heck.
> Decongestants don't help prevent this.
> Can someone please offer an educated guess or theory? ...Maybe that substance P -that I have read about here on the boards.
> Please refrain from telling me to drink lots of water..or steam my face or stay away from dairy.
I don't know if your problem is my problem, but it sounds like it might be. (I get nasal congestion and pressure and pain in my face, inside my ears (which can cause them to pop), and various other places. One of my tonsils even swells up occasionally.) If so, I doubt the antibiotics are going to help you, since I doubt you're having infections. I originally assumed I had sinusitus--in fact, I got sinus surgery because of it, but it did nothing. I tried a decongestant, which worked for a while and then stopped working.
Then, after realizing that there was a correlation between the pressure and stress, I went to get treatment for anxiety, which led to a diagnosis of GAD and ADD. Since then, I've tried a number of drugs, and the only ones that helped with the pressure were Adderall, Ritalin, Strattera, and desipramine--in other words, the ones that increase norepinephrine. (Wellbutrin and Provigil never did anything for me, but that you had rebound effects when you got off them would at least be consistent with the NE theory). I think at least part of the reason is that NE's a vasoconstrictor, but there may be other reasons. Incidentally, nasal congestion is symptomatic of cluster headaches (since it involves vascular inflammation), and I've read that Ritalin has been used a treatment for cluster headaches. Maybe for migraines too, since it's also a vascular headache, but I don't know.
Anyway, I think the most important thing is to find one drug and stick with it, so you don't have the weaning/rebound problems. I personally found that when I got off Strattera the pressure became much worse. The stimulants have the problem of wearing off at the end of the day, which potentially creates a rebound problem on a daily basis. I'm not sure why you stopped the other drugs, but you might want to consider trying Strattera. I've found that taking 40 mg--which is lower than the recommended ADD dose--helps with the head pressure. In fact, I've found that it only takes a couple hours to kick in (unlike the couple weeks or so they say it takes to help with ADD). The lowest dose they make is 10 mg, and I plan to try that dose and work up from there to see if I can get benefits without the side effects (drowsiness if I take it in the morning, insomnia if I take it at bedtime).
By the way, do you find that the pressure is sensitive to temperature? I find that I feel much better when I am breathing moderately cold air. Also, alcohol makes it a lot worse, especially wine and beer.